Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 169, NWS Bismarck, ND

July 22, 2001Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 6:39 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 6:39 AM CDT (11:39 UTC)
Expired
Jul 22, 2001, 7:30 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:05 AM CDTThunderstorm Wind 52 EMontpelier, NDCooperative observer reported tree's and numerous branches down.
Jul 22, 7:15 AM CDTThunderstorm Wind 50 ECarrington, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 221143
SVRBIS

NDC031-045-093-221230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
639 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
  EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  EASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 730 AM CDT

* AT 610 AM CDT...SKYWARN SPOTTERS REPORTED 58 MPH WINDS 2 MILES
  SOUTH OF CARRINGTON...33 MILES NORTH OF JAMESTOWN. 

  THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AT 650 AM CDT
  DICKEY IN EASTERN NORTHERN LAMOURE COUNTY AT 650 AM CDT
  GRACE CITY AND GLENFIELD IN EASTERN FOSTER COUNTY AT 700 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4759 9900 4631 9864N 4631 9805 4756 9854

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 3:00 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN JUL 22 2001

BOW TYPE ECHO WITH SEVERE THUNDERSTORMS IS MOVING INTO CENTRAL
ND...PUSHED ALONG BY BY A COLD POOL THAT IS BEST SHOWN ON THE ETA
MDL. WIND DAMAGE IS MAIN CONCERN WITH THESE STORMS. OTHERWISE A
SOUTHWEST FLOW CONTINUES OVER THE REGION TODAY WITH ANOTHER
SHORTWAVE MOVING INTO THE NORTHWEST LATE THIS AFTERNOON.
THIS FEATURE WILL TRACK ACROSS THE NORTH EARLY TONIGHT...AND SEVERE
WX IS AGAIN POSSIBLE. THEN THE FLOW BECOMES MORE ZONAL MONDAY WITH
ANOTHER IMPULSE  CAUSING A CHANCE OF CONVECTIVE PRECIP BY AFTERNOON.
THEN THE MAIN WESTERN TROUGH SHEARS OFF AND THE NORTHERN BRANCH ENTERS
ND TUESDAY MORNING. WILL UPDATE THE EXTENDED FORECAST FOR CENTRAL ND
TO REFLECT THIS CHANCE OF PRECIP ON TUESDAY.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 22, 2:17 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FORT UNION TRADING POST   ND   WIND AND HAIL DAMAGE.
07/20/01   NATIONAL HISTORIC SITE         SHINGLES TORN OFF
           WILLIAMS                       VISITOR CENTER ROOF.
                                          TEEPEES HELD DOWN BY
                                          4 FOOT IRON STAKES PULLED
                                          UP AND SHREDDED BY HAIL.

CJT
Special weather statement, Jul 22, 4:35 AM CDT, 2 hours 4 minutes before
NDZ042-220945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
435 AM CDT SUN JUL 22 2001

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT...

AT 330 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN
NORTHERN GRANT COUNTY...NEAR CARSON...OR 45 MILES SOUTHWEST OF
MANDAN. THE STORM WAS MOVING EAST AT 40 MPH. LARK AND RALEIGH ARE IN
THE PATH OF THE STORM.

JV
Local storm report, Jul 22, 5:23 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

523 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0432 AM    (BIS)BISMARCK MUNI ARPT   ND   70 MPH TSTM GUST

07/22/01   BURLEIGH                       BISMARCK NATIONAL

                                          WEATHER SERVICE
Local storm report, Jul 22, 5:25 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION

NATIONAL WEATHER SERVICE BISMARCK ND

525 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1230 AM    8 S ALEXANDER             ND   58 MPH TSTM GUST

07/22/01   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.
Special weather statement, Jul 22, 5:40 AM CDT, 59 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
540 AM CDT SUN JUL 22 2001

...A FEW SEVERE THUNDERSTORMS CENTRAL THIS MORNING...
...A CHANCE OF SEVERE THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...

.FORECAST...SCATTERED THUNDERSTORMS WILL END THIS MORNING...
BUT THERE IS A GOOD CHANCE OF THUNDERSTORMS REDEVELOPING AGAIN THIS
AFTERNOON. SOME MAY BE SEVERE.

.DISCUSSION...A MOIST UNSTABLE AIRMASS WILL PERSIST OVER WEST AND
CENTRAL NORTH DAKOTA TODAY AND TONIGHT. A SHORTWAVE WILL ENTER THE
WEST LATE THIS AFTERNOON AND MOVE EAST TONIGHT. THUNDERSTORMS
WILL PROBABLY DEVELOP AHEAD OF THE WAVE. HIGH INSTABILITY AND FAVORABLE
WIND SHEAR COULD RESULT IN SOME SEVERE STORMS.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

LM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:53 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 22, 12:18 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jul 22, 1:01 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 2:01 AM CDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 22, 2:24 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail51 min
Jul 22, 2:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope60 min
Jul 22, 2:38 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 2:50 AM CDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 3:16 AM CDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 3:38 AM CDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningBISMorton63 min
Jul 22, 4:37 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 4:37 AM CDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 22, 5:01 AM CDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 5:42 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.